(Medicine 2000;79:201; N Engl J Med 2005;352:1112)
- Central & peripheral serotonin (5-HT) receptors responsible for SS → excess stimulation caused by excess serotonin precursors or agonists, ↑ serotonin release, ↓ serotonin reuptake, ↓ serotonin metabolism
- Pharmacologic treatment → control signs/symptoms & ↓ 5-HT receptor activation if symptoms are severe
- ∼60% of SS cases occur ≤6h after change in dose or addition of medication (The ICU book. 3rd ed. 2007; N Engl J Med 2005;352:1112) 25% of cases present after 24h (Med Clin North Am 2005;89:1277); just as likely to develop with therapeutic doses as with overdoses (Crit Care Clin 1997;13:763)
- Left untreated → seizures, coma, rhabdomyolysis, metabolic acidosis, renal failure, cardiac failure, DIC; ↑ death in environments with ↑ ambient temp (Med Clin North Am 2005;89:1277)
- Most cases resolve within 24h after appropriate management (supportive care, stop serotonergic meds) (The ICU book. 3rd ed. 2007; N Engl J Med 2005;352:1112)
Clinical Pearl 44-1
Bupropion (Wellbutrin®) is the only antidepressant without significant serotonergic activity; may exhibit some at 10× the recommended dose
Clinical Pearl 44-3
What about linezolid? FDA warning (7/26/11) indicates linezolid should not be combined with serotonergic medications due to its MAOI-A inhibition. Serotonergic medications must be stopped 2wk before starting linezolid (5wk for fluoxetine). Serotonergic medications may be restarted 24h after last dose of linezolid.
Serotonin syndrome pathogenesis. (Data from Rusyniak DE, Sprague JE: Toxin-induced hyperthermic syndromes, Med Clin North Am 2005: Nov;89(6):1277.)
Table 44-1 Medications Associated with SS |Favorite Table|Download (.pdf)
Table 44-1 Medications Associated with SS
St. John's wort
(N Engl J Med 2005;352:1112; Med Clin North Am 2005;89:1277)
- Neurologic changes: AMS, agitation, confusion, ataxia, akathisia; neuromuscular abnormalities (greater in lower extremities): tremor, muscle rigidity, hyperreflexia, clonus (most sensitive physical finding; most obvious in ...